Alert archive / Kansas / Wind Chill Advisories in 2015

Wind Chill Advisory 2, NWS Wichita, KS

January 7, 20156 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Jan 7, 2015, 3:48 PM CST for 6 counties in Kansas. It took effect at Jan 8, 2015, 3:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2015, 3:48 PM CST (21:48 UTC)
In effect from
Jan 8, 2015, 3:00 AM CST
Expired
Jan 8, 2015, 9:05 AM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Greenwood County, KS, Marion County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-242 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WWUS43 KICT 072148
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CST WED JAN 7 2015

KSZ052-053-069>072-081200-
/O.NEW.KICT.WC.Y.0002.150108T0900Z-150108T1600Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...EL DORADO...AUGUSTA...ANDOVER...
ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...HUMBOLDT
348 PM CST WED JAN 7 2015

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CST THURSDAY. 

* WIND CHILL VALUES...15 TO 20 BELOW ZERO.

* OTHER IMPACTS...FROSTBITE TO EXPOSED SKIN IS POSSIBLE IN AS
  LITTLE AS 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

HOWERTON
2 follow-up statements
454 
WWUS43 KICT 080933
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CST THU JAN 8 2015


KSZ052-053-069>072-081600-
/O.CON.KICT.WC.Y.0002.000000T0000Z-150108T1600Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...EL DORADO...AUGUSTA...ANDOVER...
ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...HUMBOLDT
333 AM CST THU JAN 8 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WIND CHILL VALUES...15 TO 20 BELOW ZERO.

* OTHER IMPACTS...FROSTBITE TO EXPOSED SKIN IS POSSIBLE IN AS 
  LITTLE AS 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILL VALUES. THIS WILL RESULT
IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BILLINGS WRIGHT
828 
WWUS43 KICT 081505
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
905 AM CST THU JAN 8 2015


KSZ052-053-069>072-081615-
/O.CAN.KICT.WC.Y.0002.000000T0000Z-150108T1600Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...EL DORADO...AUGUSTA...ANDOVER...
ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...HUMBOLDT
905 AM CST THU JAN 8 2015

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL VALUES HAVE RISEN ABOVE ADVISORY LEVELS AND WILL
CONTINUE TO RISE THIS MORNING...THEREFORE THE WIND CHILL ADVISORY
HAS BE CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 3:37 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 7, 3:37 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CST WED JAN 7 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 319 PM CST WED JAN 7 2015

FORECAST GENERALLY STILL ON TRACK. EXPECT TEMPERATURES TO FALL OFF
QUICKLY AFTER SUNSET AS RIDGE AXIS MOVES THROUGH. BY 0600 UTC
RETURN FLOW SHOULD BE UNDERWAY WITH WARMING TEMPERATURES FOR
REMAINDER OF THE NIGHT AS WINDS INCREASE. WIND CHILLS IN THE FLINT
HILLS AND PARTS OF SOUTHEAST KS WILL BE AT OR BELOW -15 WHICH IS
WIND CHILL ADVISORY CRITERIA. WILL HOIST ADVISORY FROM ROUGHLY
09-16 UTC.

TEMPERATURES REBOUND ON THU MAINLY OVER NORTHWEST HALF OF FORECAST
AREA DUE TO INCREASED MIXING/DOWNSLOPE FLOW AND INSOLATION BEHIND
FRONT. AREA EAST OF I-35 A TOUGHER CALL...DUE TO INCREASING
CLOUDS AND LIMITED MIXING AHEAD OF FRONT. BY THU NIGHT...HIGH
PRESSURE WILL CONTINUE TO SETTLE OVER CENTRAL PLAINS...WITH
ANOTHER RELATIVELY CHILLY NIGHT OFFSET SLIGHTLY BY SOME WIND. HIGH
PRESSURE DRIFTS OVERHEAD ON FRI.

RETURN FLOW DEVELOPS FRI NIGHT ONCE AGAIN...WHICH CONTINUE INTO
SAT. LACK OF SIGNIFICANT MOISTURE RETURN SHOULD PRECLUDE
PRECIPITATION. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 319 PM CST WED JAN 7 2015

MEDIUM RANGE MODELS STARTING TO SHOW BETTER AGREEMENT WITH UPPER
PATTERN...BUT LOW LEVEL MOISTURE STILL UNCERTAIN. INITIALIZATION
KEEPS KICKING OUT SMALL POPS FOR MUCH OF THIS PERIOD...MOSTLY
OVER SOUTHEAST KS. WILL LIKELY SEE SOME DURING THIS PERIOD...BUT
NOT ENTIRELY CONVINCED WHEN. THE BEST CHANCE AREA WIDE LOOKS TO
BE ON SUN NIGHT AND POSSIBILITY AGAIN ON TUE AS A FAIRLY DECENT
SHORTWAVE ROTATES THROUGH LONGWAVE TROUGH. TEMPERATURES SHOULD
REMAIN AT OR BELOW NORMAL THROUGHOUT THE PERIOD. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1122 AM CST WED JAN 7 2015

ARCTIC SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA
FOR TODAY...WITH SOME OF THE HIGHEST ALTIMETER PRESSURE READINGS
IN SOME TIME. THE GUSTY NORTH WINDS WILL DIMINISH AROUND SUNSET
AND THEN SWITCH AROUND TO THE SOUTH...AS THE SURFACE HIGH PRESSURE
CENTER SLIDES EAST OF KANSAS BY EARLY THURSDAY MORNING. SOUTH
WINDS WILL BEGIN TO INCREASE DURING THE DAY ON THURSDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT     4  32  15  20 /   0   0   0   0
HUTCHINSON       4  37  12  19 /   0   0   0   0
NEWTON           3  34  13  18 /   0   0   0   0
ELDORADO         2  30  15  19 /   0   0   0   0
WINFIELD-KWLD    6  31  18  22 /   0   0   0   0
RUSSELL          3  39   8  18 /   0   0   0   0
GREAT BEND       4  39  10  19 /   0   0   0   0
SALINA           2  38   9  19 /   0   0   0   0
MCPHERSON        2  37  11  19 /   0   0   0   0
COFFEYVILLE      7  32  18  23 /   0   0   0   0
CHANUTE          4  30  16  20 /   0   0   0   0
IOLA             4  30  15  20 /   0   0   0   0
PARSONS-KPPF     5  31  17  21 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST THURSDAY FOR KSZ052-
053-069>072.

&&
Hazardous weather outlook, Jan 7, 9:42 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
942 AM CST WED JAN 7 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
942 AM CST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL REMAIN BELOW ZERO THROUGHOUT TODAY...WITH
READINGS OF ZERO TO 10 BELOW ZERO. THE COLDEST AND MOST DANGEROUS
WIND CHILL VALUES WILL OCCUR LATER TONIGHT ACROSS EAST CENTRAL
KANSAS...WITH VALUES OF 15 TO 18 BELOW ZERO AFTER MIDNIGHT. A WIND
CHILL ADVISORY MAY BE NEEDED FOR THESE AREAS FOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL TEMPERATURES WILL CONTINUE TO BE BELOW ZERO IN THE
EARLY MORNING HOURS THURSDAY. THE COLDEST AND MOST DANGEROUS WIND
CHILL TEMPERATURES OF 15 TO 18 BELOW ZERO OVER EAST CENTRAL
KANSAS. WIND CHILL TEMPERATURES WILL EVENTUALLY WARM ABOVE ZERO BY
AFTERNOON.

WIND CHILLS TEMPERATURES WILL AGAIN BE BETWEEN ZERO AND 10 BELOW
ZERO AREAS BOTH FRIDAY AND SATURDAY MORNINGS.

THERE IS A SLIGHT CHANGE OF LIGHT SNOW ACROSS SOUTHEAST KANSAS
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.